My Lifelong Itch and Dupixent Side Effects

Last updated: November 2022

Hello: I have had eczema my whole life and I am now recently retired!

When I was a kid, my folks took me to the doctor about once a week to get "desensitization shots". Beyond the name, I have no idea if they worked or helped me at all. I did have a long list of things I was allergic to, both food items and things like pet dander/hair.

My doctor put me on Dupixent

It seems like my eczema had some years when it wasn't too bad or at least somewhat manageable. Then, as I have gotten older, it has become worse. My doctor decided to put me on Dupixent and I was happy because I thought it would be a relief from all the itching, crusting and redness from broken skin.

Then the trouble started

At first, I tried Dupixent and after a few weeks, my skin began to clear up. I was giving myself injections every two weeks. Then the trouble started! I came down with one of the side effects of Dupixent, which was a very bad case of blepharitis. My eyes were very red, puffy, swollen and looked like I had been crying all day!

My lips were also affected, being constantly chapped and peeling. I asked my doctor if I could go off of Dupixent, and he agreed. Unfortunately, I had only been using Dupixent for about three months, but the side effects were just unbearable. I had to go to an ophthamologist to get special drops and ointments just to clear up my blepharitis/conunctivitis! Luckily, my eye problems did start to clear up after about 6 weeks of religiously using the medications prescribed.

Dupixent take two

My allergy doctor asked me if I would like to try Dupixent again, while using the eye meds. I hesitated, but finally agreed, because I thought the eye meds would continue to help my eyes heal, while using Dupixent. So I began the self-injections of Dupixent again every two weeks for about 5 months. The blepharitis/conjuntivitis came back with a vengeance! It was worse than ever. Although the rest of my skin seemed better, I simply could not handle how bad my eyes felt and looked.

I decided to go off of Dupixent for good this time. I stopped using it around April 1 of this year and it took until June 15 for my eyes to completely clear up.

My eczema is worse than ever now

Unfortunately, my eczema on the rest of my body has now come back and is worse than ever. My hands especially, are cracked and bleeding all the time. Using several bandaids on my fingers is my new normal. I wear cotton gloves to bed and when cutting up fruit, for example, I wear nitrile gloves.

I'm not sure if Dupixent has caused my eczema to flare up worse than ever or if it is even still in my system. I have also recently cut way back on sugar, thinking that may help (it couldn't hurt!). I am now trying "photolight therapy" (through my dermatologist) and recently went in for an acupuncture treatment. Not sure if either of those treatments are helpful. Nothing is a quick fix, that's for sure.

I've tried all the creams and ointments but still itch

Of course, I have used all of the topical creams and ointments out there, including vaseline, Gold Bond and Eucerin. They help a little bit, but never quite enough to take the itch away, waking me up at night.

That's basically my story. By the way, my dermatologist was very surprised when I showed him the photo of my eyes, saying I was definitely in the minority of bad side effects with Dupixent.

Thank you!

my sore fingers

Tell us about your eczema treatment journey.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Which allergies do you live with? (Select all that apply)